Format

Send to

Choose Destination
Ann Emerg Med. 1993 Sep;22(9):1481-4.

Fatality secondary to massive overdose of dimenhydrinate.

Author information

1
Department of Medicine, David Grant USAF Medical Center, Travis AFB, California.

Abstract

A 19-year-old woman presented with status epilepticus and ventricular dysrhythmias less than one hour after ingesting 5,000 mg dimenhydrinate (Dramamine). Aggressive resuscitation including the use of physostigmine stabilized the cardiac rhythm; however, she suffered a severe neurologic deficit. Development of ischemic and infarcted bowel necessitated colonic resection. After surgery, her condition worsened, and after demonstration of minimal cerebral activity, supportive measures were withdrawn, and she died. Overdose with dimenhydrinate and diphenhydramine, both of which are over-the-counter drugs, can result in rapid central nervous system stimulation, including status epilepticus. Death can occur within two hours. To our knowledge, this is the first reported fatality resulting from ingestion of dimenhydrinate.

PMID:
8363125
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center